...I enjoyed but was flabbergasted to read the articles about long-term effects of bisphosphonates. Really scary!
(Gary: Google "gary moller fosamax" for these articles)
I have another concern to bring to your attention. I had a silly fall - just a little trip down two small steps - but as a result found myself with one pretty badly broken ankle and both legs with torn ligaments ... ouch painful! I was x-rayed, shown a clear break and a crack in one leg and subsequently placed in a fibreglass cast to help and support during the healing process.
Eight days afterwards I collapsed at home and was rushed to the ER. Apparently a clot had formed at the site of the injury behind the cast and subsequently traveled up through the leg veins and towards my lungs where the clot split and relocated in smaller clusters of clots in both my lungs. I was completely unable to take full, deep breaths and my blood oxygen had fallen to potentially disastrous levels. I had what appeared to be a typical lower leg DVT and subsequent pulmonary oedemas. As an in-patient in the hospital I was started on the routinely given Warfarin anti-coagulant treatment - but I reacted badly immediately - excessive bleeding and weird enzymes produced by my liver (sorry don't know all the clinical names).
I was then put on daily injections of Clexane (enoxaparin sodium) and have been told to self-inject until the year-end and thereafter I shall be told to take 'an aspirin a day for life to be "safe". I am forbidden to fly anywhere for the rest of this year - besides, apparently there isn't an insurance company anywhere which will cover me!
After 7 weeks I returned to the hospital for the removal of my cast. Can you imagine my horror to be shown the fresh x-rays and told that the bone was still broken and therefore I'd need another cast for another 6 weeks! I have done as much reading as I can about Clexane and contra-indications and asked my doctor if the link between Clexane use and a still broken ankle was more than bad luck! Apparently, long term use has been linked with osteoporosis (in my mind the links between bone health/Clexane/osteoporosis all made a kind of logical sense?). Moreover, my elderly mum has spinal osteoporosis and I am very concerned that I do not put myself on a downward path to similar problems in my old age!
Can you believe that the doctor's response here was that..... "aw well, if that kind of news in breaking in the US it will be a while before it is generally acknowledged in this country!" I am torn between the fixed-mind-set of doctors who will not think outside the square, my own peace of mind for my future bone health and a desire to avoid strong drug therapies when there might be safe and healthy alternatives available out there.
Are you able to suggest any healthy alternatives to the regime which has been set before me, can you recommend anything to improve a speedy bone and muscle re-growth/re-condition, and though my sporting son has already charted some suitable physio exercises for me, do you know of any exercise which will help rebuild ankle strength soon so that I can hop back on the bike again? Keep well, and keep up your research and fabulously good reporting work.
(Name supplied but withheld)
Gary Moller replies
I have no doubt that your slow bone healing is associated with the drugs that you are taking. Healing should be well on the way to completion within 6-8 weeks at the most. I have broken an ankle, aggressively treated it myself, including making my own cast (not recommended!) and been back weight-bearing in less than four weeks . Most treatments for injuries like fractures and sprains are "one-size-fits-all", taking little account of individual differences in health and healing.
While I have encountered several cases of DVT this year I have not encouraged anybody to stop taking their medication. DVT is one of those conditions that you do not mess with lightly because the consequences can be fatal, as you well know. Instead, we test a person to determine the underlying causes of the unwanted clotting (can be from medication side effects such as hormone therapy, nutritional imbalances and always a good dollop of stress and exhaustion!). Once we have an idea of what is going on, we set about systematically correcting any identified imbalances, deficiencies or excesses, de-stressing and so on. Once this is achieved the person may be able to gradually remove the medication. This process is best patiently measured in months and even years.
As a generalisation, a doctor is reluctant to stop a medication, even after the health crisis has long passed; even when the drug can be replaced by healthy nutritional alternatives that do not have any of the side effects you are currently having to deal with. If your doctor was to take you off the medication and place you on a nutritional alternative and, if you were to suffer a stroke, your doctor would be in big trouble for not sticking with "best practice guidelines" for treating DVT. Best practice for DVT includes includes long term aspirin and other drug use, in some cases for life. If your doctor does take you off the anti-clotting drugs, it will, as you know be replaced with another drug, such as aspirin which you are expected to take for life (not a good idea because aspirin is far from being a benign drug).
With regards to your poor bone healing I do recommend the use of calcium phosphate monobasic. This is the form of calcium that is found in abundance at the site of all healing, particularly bone. It is a special form of calcium that is water soluble. Other forms of calcium are calcium phosphate dibasic and calcium phosphate tribasic. These are the hard, insoluble forms of calcium such as found in formed bone and teeth. You need monobasic for healing and I can tell you that it works with results that are delightful. I have it here if you want it and it can be taken right away without interference with the medication you are taking. Unfortunately you are between a rock and a hard place for now: You must continue to take your anti-clotting medication which means bone healing may be slow going. For now anyway.
Yes, there are effective alternatives to long term use of anti-clotting drugs but I am not going to list these in an article, or explain how to use them, because their long term use and the process of safely switching over must be done under the supervision of an experienced health professional. I can help with the cooperation of your doctor.
With regards to exercise, the cast presents a problem; but there is no limitation on the rest of your body, including the upper leg that is in the cast. I suggest that you get into a gym three times a week and work out every bone and muscle, other than those that are in the cast. But take care not to overly exert yourself or risk bumps and falls because of the bleeding risk. Exercise that invigorates the body (not exhausting exercise please while on the medication please!) stimulates systemic bodily processes of healing that are beneficial for the immobile ankle. Please exercise under the guidance of a trained exercise professional and make sure you book in several weeks of physiotherapy once the cast comes off for good. Sorry, I can't be of more help with the exercise for now.
I wish you a fast and complete recovery.
Post a Comment